Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 282, NWS Goodland, KS

September 1, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 1, 2001, 6:07 PM CDT for Thomas County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2001, 6:07 PM CDT (23:07 UTC)
Expired
Sep 1, 2001, 7:00 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:15 PM CDTHail 1Colby, KSQuarter sized hail completely covered the ground.
Sep 1, 6:18 PM CDTHail 0.88Levant, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS53 KGLD 012307
SVRGLD
KSC193-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM CDT SAT SEP 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF LEVANT...OR ABOUT 19 MILES
  SOUTHWEST OF COLBY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AT 625 PM CDT
  MINGO...COLBY AT 700 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...REXFORD...MENLO...HALFORD
AND GEM.

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3913 10139 3912 10072 3956 10072 3957 10139

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 3:25 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SAT SEP 1 2001

FORECAST CHALLENGE WILL BE THE EXTENT OF TSRA COVERAGE TONITE AND
HIGH TMPS NEXT COUPLE OF DAYS.

ATTM SATL WAS INDICATING SOME MID LEVEL CLOUDINESS WITH TCU
FORMING ACROSS NEARLY ALQDS. MODEL ANALYSIS THIS MORNING INDICATED
A BETTER NGM WITH MID LVL TMPS AND A BETTER ETA WITH HGHTS THEREFORE
I WILL BLEND THE TWO.

A DRY LINE WILL DEVELOP OVER THE WESTERN FA LATE THIS AFTN WITH A
5H/VORT MAX MOVING INTO THE FA THIS EVENING. ACCOMPANYING IT WILL BE
AN INCREASE IN MID LVL MOISTURE MAINLY ALONG AND AHEAD OF THE DRY
LINE AND CONVECTIVE ACTIVITY SHUD BE ON THE INCREASE. THE MAX MOVES
SLOWLY ACROSS KANSAS TONITE. ON SUNDAY ANOTHER BUT WEAKER S/W
DRIFTS INTO THE TRI STATE AREA. MOISTURE THIS TIME WAS LESS AND
PCPN CHANCES MAY BE LIMITED TO JUST A FEW TSRA. STRONG 5H/HI OVER THE
DESERT SOUTHWEST WILL BUILD INTO THE CWA BY MONDAY. SOME MID LVL
MOISTURE TRIES TO SNEAK UP AND INTO THE S FA BUT I BELIEVE THE HI
WILL KEEP TSRA TO A MINIMUM.

BY TUESDAY PART OF THE HIGH BREAKS AND MOVES INTO THE NORTHERN
PLAINS WITH SOME MOISTURE INVADING THE CWA FROM THE SOUTH.
CLOUDINESS WILL LINGER INTO THE WEDNESDAY WITH A COOL FRONT SURGING
FROM THE UPPER PLAINS SOUTH AND INTO THE FA LATE WED NITE AND
THURS WITH TSRA CHANCES IMPROVING. BY FRIDAY COOLR AFTN TMPS
EXPECTED WHILE HIGH PRESSURE WILL BUILDS ONCE AGAIN OVER THE SW US.
INTO THE WEEKEND HIGH PRESSURE WILL PUSH ITSELF INTO THE WESTERN FA
AND BEGIN TO INFLUENCE THE TRI STATES AREAS WEATHER COME SATURDAY.

.GLD...NONE.

VP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:58 PM CDTSevere Thunderstorm WarningGLDThomas32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.